Arkansas, 2011Hail and Damaging Winds in Arkansas, May 11 to 12, 2011
May 11 to 12, 2011 · NWS LZK · 12 events in 7 counties and zones
Low pressure aloft approaching from the west helped to trigger some severe thunderstorms on the 11th and 12th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $120,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure aloft approaching from the west helped to trigger some severe thunderstorms on the 11th and 12th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 11, 2:06 PM CST, 3 hours 9 minutes earlier.
Area forecast discussion, May 11, 2:06 PM CST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
306 PM CDT WED MAY 11 2011
.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT...
THE NATURAL STATE WILL GET A BIT MORE ACTIVE THE NEXT COUPLE OF DAYS
AS AN UPR LOW SLOWLY SPINS INTO AND THROUGH ARKANSAS.
TONIGHT...
IT APPEARS AS THOUGH THE ONGOING CONVECTIVE COMPLEX OVER NRN TX WILL
BE ABLE TO CHUG INTO WRN AR THIS EVENING BEFORE WEAKENING AS IT
MOVES EAST INTO CEN PARTS OF THE STATE. A CLOSE EYE WILL NEED BE
KEPT ON THIS SYSTEM AS A RELATIVELY UNCAPPED AND MARGINALLY SHEARED
ENVIRONMENT MAY ALLOW THE LINEAR MCS TO REMAIN SVR INTO AT LEAST WRN
AR GIVEN MLCAPE VALUES PUSHING 2000 J/KG AHEAD OF THE COMPLEX. AFTER
03-04Z...THE SVR THREAT SHOULD DIMINISH SUBSTANTIALLY.
THURSDAY...
THOUGH THE AFOREMENTIONED UPR LOW WILL LOSE SOME PUNCH AS IT BEGINS
TO FILL AND MEANDER EAST...SCT CONVECTION LOOKS LIKELY. ARKANSAS
WILL BE ENCOMPASSED BY A BROAD WARM SECTOR THAT MAY BECOME LARGELY
UNCAPPED BY MID AFTERNOON. THOUGH SHEAR WILL NOT BE OVERLY
IMPRESSIVE GIVEN WEAKENING UPR FLOW AS THE H5 LOW FILLS...IT WILL
BE AT LEAST MARGINALLY SUPPORTIVE OF ORGANIZED CONVECTION.
NOW TO THE HARD PART...WHERE THESE STORMS WILL FORM. WITH THE DRY
LINE WELL WEST IN OKLAHOMA...AND THE COLD FRONT NOT OVERTAKING IT
UNTIL SOMETIME THU NIGHT...THERE WILL BE A LACK OF A LOW LVL FOCUS
FOR TSTRM DEVELOPMENT THU OVER THE NATURAL STATE. BEST GUESS IS THAT
SCT CONVECTION WILL BE POSSIBLE ALL DAY AND HAVE TAILORED THE GRIDS
TO 50 PERCENT POP AND SCT WORDING. WITHOUT A SYNOPTICALLY EVIDENT
LOW LVL FOCUS...BOUNDARIES BETWEEN AREAS OF SUNSHINE AND CLOUD COVER
AND/OR REMNANT OUTFLOWS FROM CONVECTION TONIGHT WILL LIKELY PROVIDE
FOCUS FOR CONVECTIVE INITIATION THU.
THE STORMS THAT FORM MAY WELL REMAIN QUASI-DISCRETE WHICH COULD
RESULT IN AT LEAST BRIEF SUPERCELLULAR CHARACTERISTICS WITH LARGE
HAIL AND DAMAGING WINDS THE MAIN THREATS. THOUGH LOW LVL FLOW DOES
NOT APPEAR OVERLY CONDUCIVE FOR TORNADOES...ANY STORM THAT CAN
BECOME FAVORABLY ORIENTED AND ATTACH TO BOUNDARIES COULD PROVE TO BE
A TORNADO THREAT AS IT INGESTS ENHANCED LOW LVL HORIZONTAL VORTICITY
AND ENJOYS LOW LCL HEIGHTS. IF ANY STORMS DO ATTACH TO BOUNDARIES...
THEY WILL BE THE MOST LIKELY TO PRODUCE LARGE HAIL AS WELL. THE
CONVECTION SHOULD SHOW A DIURNAL WEAKENING TREND THU NIGHT.
FRIDAY...
ANOTHER ROUND OF CONVECTION LOOKS POSSIBLE FRI AFTERNOON AS THE COLD
FRONT FINALLY PUSHES THROUGH THE STATE. THE BEST CHANCES APPEAR TO
BE OVER THE ERN HALF OF THE STATE WITH STRONG STRAIGHT LINE WINDS
LIKELY THE GREATEST THREAT.
SATURDAY...
MUCH COOLER AIR WILL PUSH INTO THE STATE WITH HIGHS ONLY IN THE 60S
AND 70S. CLOUD COVER WILL LIKELY PERSIST IN THE NE CORNER OF THE CWA
AS THE UPR LOW SLIDES THROUGH.
&&
.LONG TERM...SUNDAY THROUGH WEDNESDAY
EXTENDED PERIOD LOOKS TO BE RATHER PLEASANT FOR MID MAY...AS THE
AREA WILL REMAIN UNDER THE INFLUENCE OF STRONG NORTHWEST FLOW ALOFT.
AN UPPER LOW WILL DROP DOWN THROUGH THE MID SOUTH REGION...BRINGING
SMALL CHANCES FOR SHOWERS AND ISOLATED ELEVATED THUNDER SUNDAY AND
MONDAY. OTHERWISE...COOL AND DRY WEATHER WILL BE THE NORM. BOTH HIGH
AND LOW TEMPERATURES ARE EXPECTED TO BE AS MUCH AS 5 TO 15 DEGREES
BELOW SEASONAL AVERAGES FOR MID MAY DURING THIS TIME PERIOD. I DON/T
THINK TOO MANY FOLKS WILL COMPLAIN.
&&
.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR 69 84 64 76 / 30 50 50 50
CAMDEN AR 70 83 68 81 / 30 50 50 40
HARRISON AR 66 81 59 69 / 50 50 50 30
HOT SPRINGS AR 70 82 67 77 / 40 50 50 30
LITTLE ROCK AR 70 85 67 79 / 30 50 50 40
MONTICELLO AR 71 86 69 82 / 30 50 50 50
MOUNT IDA AR 68 80 65 74 / 50 50 50 30
MOUNTAIN HOME AR 67 83 62 72 / 50 50 50 40
NEWPORT AR 69 85 65 77 / 30 50 50 50
PINE BLUFF AR 71 85 68 80 / 30 50 50 50
RUSSELLVILLE AR 68 82 64 75 / 50 50 50 30
SEARCY AR 67 84 64 78 / 30 50 50 50
STUTTGART AR 70 85 67 80 / 30 50 50 50
&&
.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...63 / LONG TERM...57
Hazardous weather outlook, May 11, 4:00 AM CST, 13 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT WED MAY 11 2011
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-121000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT WED MAY 11 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.
.DAY ONE...TODAY AND TONIGHT
WIDESPREAD ROAD CLOSURES AND FLOODING WILL CONTINUE AS WATER SLOWLY
RECEDES. MANY CREEKS AND RIVERS REMAIN OUT OF THEIR BANKS ACROSS THE
STATE. DO NOT ATTEMPT TO CROSS FLOODED ROADWAYS.
UPPER LEVEL LOW PRESSURE OVER THE ROCKIES WILL GRADUALLY MOVE TO THE
EAST AS THE DAY PROGRESSES. INCREASING CHANCES FOR SHOWERS AND
THUNDERSTORMS WILL EXIST AS THE LOW APPROACHES. SOME STRONG TO
POSSIBLY SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH THE BEST CHANCES
OVER THE FAR WEST. LARGE HAIL AND DAMAGING WINDS LOOK TO BE THE
PRIMARY CONCERN THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
RIVER FLOODING WILL CONTINUE...ESPECIALLY IN THE EAST...FOR THE NEXT
SEVERAL DAYS AT LEAST. MOST RIVERS HAVE CRESTED...BUT THE WATER WILL
BE VERY SLOW TO RECEDE. MANY AREA ROADS OVER EASTERN AND NORTHEAST
ARKANSAS REMAIN CLOSED. INDIVIDUALS ARE ENCOURAGED TO CONTINUE TO
MONITOR NATIONAL WEATHER SERVICE FORECASTS FOR THE LATEST ON RIVER
LEVELS.
THE AFOREMENTIONED STORM SYSTEM WILL MOVE CLOSER TO THE STATE ON
THURSDAY WITH INCREASED CHANCES OF PRECIPITATION. THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS STATEWIDE THURSDAY AS A LINE OF
THUNDERSTORMS IS EXPECTED TO DEVELOP IN ADVANCE OF AN APPROACHING
FRONT. LARGE HAIL WILL BE THE PRIMARY THREAT WITH THESE STORMS
THOUGH DAMAGING WINDS AND ISOLATED TORNADOES CAN NOT BE RULED OUT
THE UPPER LOW WILL WEAKEN BY FRIDAY BUT THE SURFACE COLD FRONT IS
EXPECTED TO MOVE ACROSS THE STATE. THE CHANCES OF SEVERE WEATHER
WILL SHIFT TO EASTERN AND SOUTHEASTERN ARKANSAS WHERE A SLIGHT RISK
OF SEVERE WEATHER WILL CONTINUE.
AT THIS TIME...THE HEAVY RAIN THREAT LOOKS MINIMAL...BUT A SLOWER
FRONTAL PASSAGE COULD RESULT IN A MORE PROLONGED PERIOD OF RAIN FOR
THE STATE. THEREFORE...INDIVIDUALS ARE ENCOURAGED TO STAY ABREAST OF
THE LATEST FORECASTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.
56
Thunderstorm Wind, Polk
- When
- May 11, 5:15 PM CST
- Where
- Polk County, 2.61 mi NNE of Rocky
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 34.615, -94.353
Trees were blown down on Polk 47 and Polk 125.
Thunderstorm Wind, Polk
- When
- May 11, 5:18 PM CST
- Where
- Polk County, Rocky
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 34.580, -94.370
The roofs of several buildings were damaged.
Hail, Newton
- When
- May 12, 6:44 PM CST
- Where
- Newton County, Vendor
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.950, -93.080
Hail, Boone
- When
- May 12, 7:00 PM CST
- Where
- Boone County, 1 mi N of (Hro)harrison Arpt
- Measured
- 1.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 36.285, -93.150
Hail, Marion
- When
- May 12, 7:12 PM CST
- Where
- Marion County, 0.89 mi SE of Snow
- Measured
- 1.25 in hail
- Reported by
- Broadcast Media
- Coordinates
- 36.290, -92.760
Quarter to half dollar size hail covered the ground.
Hail, Baxter
- When
- May 12, 7:45 PM CST
- Where
- Baxter County, 1.78 mi SW of Shipp
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.190, -92.380
Hail covered the ground up to 3 inches deep.
Hail, Baxter
- When
- May 12, 7:56 PM CST
- Where
- Baxter County, 1 mi SE of Mountain Home
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.320, -92.367
Hail, Baxter
- When
- May 12, 8:06 PM CST
- Where
- Baxter County, 1 mi SE of Mountain Home
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.320, -92.367
Thunderstorm Wind, Baxter
- When
- May 12, 8:06 PM CST
- Where
- Baxter County, 1 mi SE of Mountain Home
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 36.320, -92.367
Thunderstorm Wind, Sharp
- When
- May 12, 9:05 PM CST
- Where
- Sharp County, Ash Flat
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 36.220, -91.600
Part of a tin roof was torn off a building. Road signs and one highway sign were bent or damaged. Power outages occurred.
Thunderstorm Wind, Fulton
- When
- May 12, 9:10 PM CST
- Where
- Fulton County, Agnos
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $60,000
- Reported by
- Emergency Manager
- Coordinates
- 36.270, -91.680
Barns, outbuildings, and mobile homes were damaged in the Agnos area. Several trees were blown down and there were power outages.
Thunderstorm Wind, Sharp
- When
- May 12, 9:40 PM CST
- Where
- Sharp County, Ash Flat
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 36.220, -91.600
Part of the roof was torn off a shop building and a small horse barn was blown into a field.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Iowa, May 11, 2011$16 million · EF1 · 32 events
- Tornadoes and Flash Flooding in Texas, May 11 to 12, 2011$1.1 million · EF0 · 63 events
- Tornado and Flash Flooding in Missouri, May 11 to 13, 2011$529,000 · EF0 · 65 events
- Tornadoes and Damaging Winds in Oklahoma, May 11, 2011$332,000 · EF1 · 32 events
- Tornadoes and Hail in Nebraska, May 11, 2011$340,000 · EF1 · 13 events
- Flash Flooding and Hail in Texas, May 11 to 12, 2011$51,000 · 1.75 in hail · 55 events
- Flooding in North Dakota, May 11 to 31, 2011$400,000 · 4 events
- Flash Flooding and Hail in Michigan, May 11, 2011$194,000 · 1.5 in hail · 7 events
- Flash Flooding and Flood in Kentucky, May 11, 2011$106,000 · 1.25 in hail · 12 events
- Lightning Strike in Texas, May 11, 2011$124,000 · 1 event
- Hail and Damaging Winds in Nebraska, May 11, 2011$15,000 · 1 in hail · 26 events
- Hail and Damaging Winds in Illinois, May 11, 2011$40,000 · 1.75 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 307639, 307641, 307642, 307644, 307646, 307647, 307648, 307649, 307650, 307652, 307655, 307654.